Alert archive / Kentucky / Severe Thunderstorm Warnings in 2021

Severe Thunderstorm Warning 31, NWS Louisville, KY

June 3, 2021Anderson County, Nelson County, Spencer County, Kentucky

NWS Louisville, KY issued this severe thunderstorm warning at Jun 3, 2021, 1:25 PM EDT for Anderson County, Nelson County, Spencer County, Kentucky. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 3, 2021, 1:25 PM EDT (17:25 UTC)
Expired
Jun 3, 2021, 2:00 PM EDT
In force
35 min
Issued by
NWS Louisville, KY
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Anderson County, KY, Nelson County, KY, Spencer County, KY

The radar

The Louisville radar (KLVX), 73 km from the middle of the area, began a volume at 17:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 5.4 hours before the alert went out and 200 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2021-06-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 455 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2021-06-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 46 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
455 J/kg
Mixed-layer CIN
-8 J/kg
Mixed-layer LCL
492 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
46 m²/s²
0-3 km storm-relative helicity
73 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.6

Open this sounding in Storm Lab

The text

As transmitted.

764 
WUUS53 KLMK 031725
SVRLMK
KYC005-179-215-031800-
/O.NEW.KLMK.SV.W.0031.210603T1725Z-210603T1800Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Louisville KY
125 PM EDT Thu Jun 3 2021

The National Weather Service in Louisville has issued a

* Severe Thunderstorm Warning for...
  Southeastern Spencer County in central Kentucky...
  Northeastern Nelson County in central Kentucky...
  Western Anderson County in central Kentucky...

* Until 200 PM EDT.

* At 125 PM EDT, a severe thunderstorm was located 8 miles south of
  Taylorsville, moving east at 35 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* This severe thunderstorm will remain over mainly rural areas of
  southeastern Spencer, northeastern Nelson and western Anderson
  Counties, including the following locations... Sinai, Bloomfield,
  Wayside, Gee, Anderson City, Birdie, Glensboro, Johnsonville, Fox
  Creek and Ashbrook.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3810 8497 3794 8495 3790 8501 3789 8511
      3791 8511 3792 8513 3789 8515 3789 8519
      3790 8520 3789 8520 3788 8532 3796 8532
      3804 8508 3809 8504
TIME...MOT...LOC 1725Z 250DEG 28KT 3791 8530 

HAIL...<.75IN
WIND...60MPH
 
$$
JDG
4 follow-up statements
395 
WWUS53 KLMK 031739
SVSLMK

Severe Weather Statement
National Weather Service Louisville KY
139 PM EDT Thu Jun 3 2021

KYC005-179-215-031800-
/O.CON.KLMK.SV.W.0031.000000T0000Z-210603T1800Z/
Spencer KY-Nelson KY-Anderson KY-
139 PM EDT Thu Jun 3 2021

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 200 PM EDT
FOR SOUTHEASTERN SPENCER...NORTHEASTERN NELSON AND WESTERN ANDERSON
COUNTIES...

At 139 PM EDT, a severe thunderstorm was located 11 miles southeast
of Taylorsville, moving east northeast at 30 mph.

HAZARD...60 mph wind gusts and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Ballard, Bloomfield, Sinai, Wayside, Gee, Anderson City, Birdie,
Glensboro, Johnsonville and Fox Creek.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3810 8497 3794 8495 3790 8501 3789 8511
      3791 8511 3792 8513 3789 8515 3789 8519
      3790 8520 3789 8520 3788 8530 3797 8529
      3804 8508 3809 8504
TIME...MOT...LOC 1739Z 250DEG 28KT 3795 8517 

HAIL...0.88IN
WIND...60MPH
 
$$
JDG
648 
WWUS53 KLMK 031749
SVSLMK

Severe Weather Statement
National Weather Service Louisville KY
149 PM EDT Thu Jun 3 2021

KYC005-179-215-031800-
/O.CON.KLMK.SV.W.0031.000000T0000Z-210603T1800Z/
Spencer KY-Nelson KY-Anderson KY-
149 PM EDT Thu Jun 3 2021

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 200 PM EDT
FOR SOUTHEASTERN SPENCER...NORTHEASTERN NELSON AND WESTERN ANDERSON
COUNTIES...

At 149 PM EDT, a severe thunderstorm was located 11 miles west of
Lawrenceburg, moving northeast at 30 mph.

HAZARD...60 mph wind gusts and penny size hail.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Ballard, Sinai, Wayside, Gee, Anderson City, Birdie, Glensboro,
Johnsonville, Fox Creek and Ashbrook.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3810 8497 3794 8495 3790 8501 3789 8511
      3791 8511 3792 8513 3789 8515 3789 8519
      3790 8520 3789 8520 3789 8523 3800 8519
      3804 8508 3809 8504
TIME...MOT...LOC 1749Z 247DEG 27KT 3799 8510 

HAIL...0.75IN
WIND...60MPH
 
$$
JDG
506 
WWUS53 KLMK 031752
SVSLMK

Severe Weather Statement
National Weather Service Louisville KY
152 PM EDT Thu Jun 3 2021

KYC179-215-031801-
/O.CAN.KLMK.SV.W.0031.000000T0000Z-210603T1800Z/
Spencer KY-Nelson KY-
152 PM EDT Thu Jun 3 2021

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN SPENCER AND
NORTHEASTERN NELSON COUNTIES IS CANCELLED...
    
The severe thunderstorm which prompted the warning has moved east 
into Anderson County. Therefore, the warning has been cancelled.

LAT...LON 3810 8497 3794 8495 3794 8497 3792 8498
      3790 8501 3789 8510 3791 8511 3792 8513
      3800 8515 3800 8513 3802 8513 3804 8508
      3809 8504
TIME...MOT...LOC 1751Z 250DEG 28KT 3800 8508 

$$

KYC005-031800-
/O.CON.KLMK.SV.W.0031.000000T0000Z-210603T1800Z/
Anderson KY-
152 PM EDT Thu Jun 3 2021

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 200 PM EDT
FOR WESTERN ANDERSON COUNTY...

At 151 PM EDT, a severe thunderstorm was located 10 miles west of
Lawrenceburg, moving east at 30 mph.

HAZARD...60 mph wind gusts and penny size hail.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Ballard, Sinai, Wayside, Gee, Anderson City, Birdie, Glensboro,
Johnsonville, Fox Creek and Ashbrook.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall up to 1 inch in 15 minutes is occurring with 
this storm, and may lead to flash flooding. Do not drive your 
vehicle through flooded roadways.

&&

LAT...LON 3810 8497 3794 8495 3794 8497 3792 8498
      3790 8501 3789 8510 3791 8511 3792 8513
      3800 8515 3800 8513 3802 8513 3804 8508
      3809 8504
TIME...MOT...LOC 1751Z 250DEG 28KT 3800 8508 

HAIL...0.75IN
WIND...60MPH
 
$$

RAS
902 
WWUS53 KLMK 031756
SVSLMK

Severe Weather Statement
National Weather Service Louisville KY
156 PM EDT Thu Jun 3 2021

KYC005-031805-
/O.EXP.KLMK.SV.W.0031.000000T0000Z-210603T1800Z/
Anderson KY-
156 PM EDT Thu Jun 3 2021

...THE SEVERE THUNDERSTORM WARNING FOR WESTERN ANDERSON COUNTY WILL
EXPIRE AT 200 PM EDT...
        
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning will
be allowed to expire.  However gusty winds are still possible with
this thunderstorm.

LAT...LON 3810 8497 3794 8495 3794 8497 3792 8498
      3790 8501 3789 8510 3791 8511 3792 8513
      3800 8515 3800 8513 3802 8513 3804 8508
      3809 8504
TIME...MOT...LOC 1755Z 250DEG 28KT 3801 8505 

$$

DM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 3, 8:54 AM EDT, 4 hours 31 minutes earlier.

Area forecast discussion, Jun 3, 8:54 AM EDT, 4 hours 31 minutes before
Area Forecast Discussion
National Weather Service Louisville KY
854 AM EDT Thu Jun 3 2021

.Forecast Update...
Issued at 850 AM EDT Thu Jun 3 2021

Watching a few showers and storms on radar this morning, with the
main focus across southern IN at the moment. SPC mesoanalysis shows
the cluster moving within a region of 500 J/kg of SBCAPE and along a
gradient of effective bulk shear around 25-35 kts. Other than a few
lightning strikes, these should provide some moderate rain for
southern IN. Luckily, these storms are progressive enough to limit
any flooding concerns.

&&

.Short Term...(Today and tonight)
Issued at 310 AM EDT Thu Jun 3 2021

Early morning surface analysis reveals an area of low pressure
located over southwest IN with a warm front extending eastward
across southern IN/OH and a weak N-S oriented cold front draped
across western KY and into the lower MS Valley. Current radar
imagery shows widely scattered showers along with occasional
thunderstorms moving through the area. Showers and storms will
continue to be possible through much of the day, with activity
likely increasing into the afternoon hours, as an upper level trough
currently over the mid-lower MS Valley approaches the area,
eventually moving through later tonight into Friday morning. At the
surface, low pressure will gradually glide northeastward along the
OH River pushing a slow moving cold front through the area.

Ahead of the cold front, a southwesterly 30 - 40 kt LLJ continues to
advect relatively moist air into the region, with dewpoints
remaining in the lower to mid 60s and PWATs in the 1.4 - 1.6 inch
range. As we move into the late morning and afternoon hours, hi-res
guidance indicates moderate instability will be possible with SBCAPE
of 1500 - 2500 J/kg. Wind profiles will generally be unidirectional
out of the SW with Effective Shear values in the 30 - 40 kt range
(largely speed shear). While low-level lapse rates may approach 7 -
8 C/km depending on the degree of afternoon heating, mid-level lapse
rates will remain rather modest around 6.5 C/km. Overall this will
result in a marginal risk of strong to severe storms developing over
the area later today, with locally damaging winds being the main
threat although cannot rule out a couple instances of hail.

Precip should begin to taper off by Thu evening as the front exits
off to the east, with skies beginning to gradually clear. Overnight
temperatures are progged to drop into the upper 50s to lower 60s for
most areas. Additionally, fog will be possible Thu night into Fri
morning as low-level moisture lingers.

.Long Term...(Friday through Wednesday)
Issued at 330 AM EDT Thu Jun 3 2021

Friday through Sunday Night...

Upper trough axis should still be located across the Ohio Valley at
the beginning of the period, but surface frontal boundary will be
well off to the east.  The Friday period has been looking drier with
each successive model run and plan on going with < 15% PoPs in the
forecast.  A gradient of temperature is expected for highs on Friday
with upper 70s to around 80 east of I-65.  West of I-65, highs
should warm into the lower 80s.  Overnight lows should cool back in
the upper 50s and lower 60s.  Saturday should feature partly to
mostly sunny skies with highs in the low-mid 80s and overnight lows
in the lower 60s.

The forecast for Sunday is a little more tricky.  Upper level
ridging should be in place across the eastern US Sunday morning with
an upper level low lifting out of Texas.  This should advect warmer
temps and more moisture up into the Ohio Valley.  Some scattered
showers and storms will be possible (mainly diurnally driven) with
the best coverage out across western KY.  At this time, I would not
consider Sunday a washout by any means.  Highs on the day should top
out in the mid-upper 80s with overnight lows dropping back into the
mid 60s.

Monday through Wednesday...

Moving into next week, a southeast ridge will attempt to hold sway
over the far eastern/southeastern US while a cutoff low slowly lifts
northward out of Texas.  The main westerly wind flow will be running
from northern California northeast through far northern Rockies and
into the upper high Plains along the US/Canadian border.  Throughout
the week, the upper level low is forecast to slowly lift northward
through the central Plains and eventually opening up into an open
wave by mid-late week.  At the same time, the upper ridge over the
SE US will attempt to grow slightly larger with time.

With the ridge to our east and the upper level low to our west,
there will be a corridor through the lower-mid MS Valley of very
good moisture transport.  Combining this moisture transport with
afternoon heating and we'll likely see diurnally driven showers and
storms with peak coverage in the late afternoon and then dying off
during the evening and overnight.  Hard to figure coverage at this
point as the amount of ridging overhead and where the funneled
moisture channel will set up is uncertain.  Overall, think coverage
will probably eclipse 40-50% each afternoon/eve with just isolated
showers/storms lingering into the overnight hours.  Temperatures
looks to be fairly seasonal for early June with daytime highs in the
low-mid 80s and overnight lows in the mid-upper 60s.

Rainfall amounts could be quite generous during the week with total
7 day rainfall amounts of 2-3 inches being possible.  Rainfall will
likely be spaced out enough to prevent significant hydrologic issues
across the region.

Beyond Wednesday and into Week Two...

Upper air pattern change is likely to occur by late next week as a
new ridge may start to develop across TX and over into NM.  There
are hints in the model data that our flow may become a bit more
northwest aloft.  Perturbations within this flow regime may lead to
recurring MCS activity from the northern Plains through the Midwest
and into the Ohio Valley depending on how the flow becomes oriented.
With this particular flow pattern developing, we'll see the warmest
temperatures shift back to the west and southwestern US with a
decent shot of below normal temperatures in the Ohio Valley as we
head into mid June.

&&

.Aviation...(12Z TAF Issuance)
Issued at 650 AM EDT Thu Jun 3 2021

IMPACTS: Scattered showers and storms through this evening. MVFR
CIGs expected to gradually improve later today.

DISCUSSION: Scattered showers and a few thunderstorms are currently
ongoing across the area, with precip approaching HNB and LEX at this
time. CIGs are generally in MVFR range this morning with occasional
breaks to VFR. Showers and storms will continue through the morning
and into the afternoon/evening hours ahead of a slow moving front.
Confidence remains low on specific timing of storms, but generally
expect better chances in the afternoon and evening. Brief reductions
in visibility will be possible in heavier rainfall. CIGs should lift
back into VFR range as we move through the day, with skies
eventually clearing overnight in the wake of the system. Fog will be
possible Friday morning depending on how quickly clouds clear out.

&&

.LMK WATCHES/WARNINGS/ADVISORIES...
IN...None.
KY...None.
&&

Update...CJP
Short Term....JML
Long Term.....MJ
Aviation...JML
Hazardous weather outlook, Jun 3, 3:54 AM EDT, 9 hours 31 minutes before
Hazardous Weather Outlook
National Weather Service Louisville KY
354 AM EDT Thu Jun 3 2021

INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-040800-
Orange-Washington-Scott-Jefferson-Dubois-Crawford-Perry-Harrison-
Floyd-Clark-Hancock-Breckinridge-Meade-Ohio-Grayson-Hardin-Bullitt-
Oldham-Trimble-Henry-Shelby-Franklin-Spencer-Anderson-Woodford-
Fayette-Bourbon-Nicholas-Nelson-Mercer-Jessamine-Larue-Marion-Boyle-
Garrard-Madison-Butler-Edmonson-Hart-Green-Taylor-Casey-Lincoln-
Logan-Warren-Simpson-Allen-Barren-Monroe-Metcalfe-Adair-Russell-
Cumberland-Clinton-
Including the cities of Paoli, Salem, Scottsburg, Madison, Jasper,
English, Tell City, Corydon, New Albany, Jeffersonville, Lewisport,
Hawesville, Hardinsburg, Brandenburg, Hartford, Leitchfield,
Elizabethtown, Shepherdsville, Louisville, La Grange, Bedford,
Milton, New Castle, Shelbyville, Frankfort, Georgetown, Cynthiana,
Taylorsville, Lawrenceburg, Versailles, Lexington, Paris, Carlisle,
Bardstown, Springfield, Harrodsburg, Nicholasville, Winchester,
Hodgenville, Lebanon, Danville, Lancaster, Richmond, Morgantown,
Brownsville, Horse Cave, Greensburg, Campbellsville, Liberty,
Stanford, Russellville, Bowling Green, Franklin, Providence,
Scottsville, Glasgow, Tompkinsville, Edmonton, Columbia, Jamestown,
Burkesville, and Albany
354 AM EDT Thu Jun 3 2021 /254 AM CDT Thu Jun 3 2021/

This hazardous weather outlook is for portions of south central
Indiana and Central Kentucky.

.DAY ONE...Today and Tonight.

A few strong to severe storms are possible this afternoon and evening
with the main hazards being cloud to ground lightning, locally
damaging winds, and small hail.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed Thursday afternoon.

JML/MJ

In the hours before

Special weather statement, Jun 3, 1:15 PM EDT, 10 minutes before
Special Weather Statement
National Weather Service Louisville KY
115 PM EDT Thu Jun 3 2021

KYZ034-038-039-045-046-031745-
Shelby-Spencer-Washington-Nelson-Anderson-
115 PM EDT Thu Jun 3 2021

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN SPENCER...
SOUTHEASTERN SHELBY...NORTHEASTERN NELSON...WESTERN ANDERSON AND
NORTH CENTRAL WASHINGTON COUNTIES...

At 114 PM EDT, a strong thunderstorm was located near Bardstown,
moving northeast at 30 mph.

Wind gusts up to 50 mph are possible with this storm.

Locations impacted include...
Bardstown, Taylorsville, Ballard, Bloomfield, Wakefield, Sinai, East
Bardstown, Wayside, Gee and Anderson City.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3791 8498 3791 8500 3790 8501 3782 8545
      3802 8539 3814 8502
TIME...MOT...LOC 1714Z 243DEG 26KT 3790 8541

JDG
Special weather statement, Jun 3, 1:19 PM EDT, 6 minutes before
Special Weather Statement
National Weather Service Louisville KY
1219 PM CDT Thu Jun 3 2021

KYZ073>075-031745-
Monroe-Allen-Barren-
1219 PM CDT Thu Jun 3 2021

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN MONROE...
SOUTHEASTERN ALLEN AND SOUTHEASTERN BARREN COUNTIES...

At 1218 PM CDT, a strong thunderstorm was located 8 miles east of
Scottsville, moving northeast at 30 mph.

Winds in excess of 30 mph are possible with this storm.

Locations impacted include...
Fountain Run, Eighty Eight, Oak Forest, Gum Tree, Maynard, Austin,
Nobob, Lamb, Flippin and Kino.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3666 8610 3678 8611 3699 8575 3684 8574
      3684 8573 3676 8561
TIME...MOT...LOC 1718Z 243DEG 26KT 3675 8604

JDG

The office that day

Everything else NWS Louisville, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 3, 12:10 PM EDTAreal Flood AdvisoryLMKBreckinridge, Grayson3 hr
Jun 3, 12:50 PM EDTAreal Flood AdvisoryLMKHardin2 hr
Jun 3, 1:15 PM EDTSpecial Weather StatementLMKSpencer30 min
Jun 3, 1:19 PM EDTSpecial Weather StatementLMKBarren26 min
Jun 3, 1:44 PM EDTSpecial Weather StatementLMKFranklin46 min
Jun 3, 1:57 PM EDTSpecial Weather StatementLMKAnderson, Franklin, Woodford33 min
Jun 3, 2:21 PM EDTSpecial Weather StatementLMKFayette, Scott24 min
Jun 3, 2:42 PM EDTSevere Thunderstorm WarningLMKBourbon, Fayette, Scott33 min
Jun 3, 2:58 PM EDTSpecial Weather StatementLMKFayette17 min
Jun 3, 3:13 PM EDTSpecial Weather StatementLMKBourbon, Clark, Nicholas47 min
Jun 3, 3:18 PM EDTSpecial Weather StatementLMKJessamine27 min
Jun 3, 4:46 PM EDTSpecial Weather StatementLMKMadison29 min

Nearby

Severe Thunderstorm Warnings in Kentucky, 2021Every severe thunderstorm warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.